Overdose

Overdose

Keep yourself and your friends safe

If you find our content useful, please consider donating.


Since antiquity, humans have consumed intoxicating substances for either pleasure or pain, and the fear of a drug overdose has haunted society ever since. Depictions of drug overdoses are often shown in many parts of popular culture and film, and regularly reported in news headlines. An overdose (or simply an OD) is often both dangerous and terrifying, and rather worryingly, drug-related deaths (especially from opioids) have been on the rise in the USA and UK.

What is a drug overdose?

A drug overdose simply means taking too much of a drug, resulting in negative side effects3. Overdosing is never pleasant, but it can be a vastly different experience from one drug to the next. With some drugs, overdosing may be life-threatening, while with others it may simply be very uncomfortable due to a difficult psychological experience, and with some it can be both. The best way to get a general understanding of what an overdose might be like for a certain type of drug is to take into account what drug class it falls into. Read on below to find out more....

References: 3. Definitions archive

The biggest risks of overdosing for...

Depressants

Depressants, such as alcohol and benzodiazepines (e.g. Xanax and Valium), can be incredibly dangerous when taken in excessive doses, and especially when mixed together4. Having too much alcohol can cause severe complications which include: asphyxiation, dehydration, irregular heartbeat, and in severe cases, death. Similarly, benzodiazepines can induce a coma, reduced ability to breathe, and even heart attacks in some situations.

Dissociatives

Dissociative anaesthetics such as ketamine are reasonably well tolerated at low doses. However, they can cause changes in heart rate and blood pressure which can be dangerous. It can also cause greatly reduced or even complete cessation of breathing, and disturbing psychological effects10.

Opioids

Opioids, such as heroin and fentanyl, can very easily, and often accidentally, be taken in quantities that cause an overdose. Like depressants, opioids can cause respiratory depression, coma and death5. With very strong opioids like fentanyl, which is approximately 100 times more potent than liquid morphine, overdose can occur with extremely small amounts6.

Overdoses on fentanyl have even occurred unknowingly, as small quantities are sometimes accidentally pressed into fake Xanax pills7. This had fatal consequences for the individuals who took the tainted pills8. Only a tiny dose of fentanyl is required to cause death. As little as 2mg.

Psychedelics

Psychedelics such as LSD or psilocybin can have very unpleasant side effects. These include: anxiety, vomiting, and hyperthermia. They’ve also been known to trigger onset of acute psychosis in people with a family history of schizophrenia11. Unlike drugs like fentanyl and heroin, psychedelics have rarely been known to directly cause death themselves. Deaths as a result of psychedelic ingestion are typically the result of risky behaviour while on the drug.

Stimulants

Overdoses on stimulants such as amphetamine or cocaine put the cardiovascular system at great risk. They can easily cause heart attacks, dangerously high blood pressure, cerebral haemorrhage (bleeding in the brain), as well as involuntary movements and other hazardous symptoms. However, there is also a risk of developing psychosis, which is especially prevalent with amphetamine and methamphetamine9.

Empathogens, such as MDMA (ecstasy), can cause serotonin syndrome when taken in either, excessive quantities or when taken alongside certain antidepressants, such as MAOIs. There is also a risk of overheating and dehydration. However, the biggest risk associated with MDMA is pills cut with other dangerous chemicals, which have been known to kill unsuspecting clubbers.



References: 4. Fatal alcohol and benzo poisoning; 5. Serotonin syndrome; 6. MAOIs; 7. Volteface; 8. Fentanyl lethal dose; 9. Amphetamine induced psychosis; 10. Ketamine and PCP; 11. Drug induced psychosis

What are the signs and symptoms of an overdose

Alcohol overdose

  • Vomiting
  • Cold, clammy skin (hypothermia)
  • Loss of gag reflex
  • Seizures
  • Slow heart rate and breathing
  • Loss of coordination
  • Loss of/impaired consciousness

Depressant (excluding alcohol) overdose

  • Slow shallow breathing
  • Not breathing
  • Barely conscious or unconscious
  • Blue lips or fingertips
  • Gurgling sounds/snoring
  • Impaired coordination
  • Muscle weakness

Dissociative overdose

  • Slow shallow breathing
  • Stopping breathing
  • Low blood pressure
  • Low heart rate
  • Seizures
  • Loss of consciousness
  • Paranoia
  • Delusions
  • Shivering

Opioid overdose

  • Slow shallow breathing
  • Not breathing
  • Barely conscious or unconscious
  • Blue lips or fingertips
  • Gurgling sounds/snoring
  • Pinpoint pupils
  • Very slow heartbeat
  • Very low blood pressure

Stimulant overdose

  • Anxiety
  • Psychosis
  • Racing heart
  • Overheating
  • Dehydration
  • High blood pressure
  • Tremors
  • Seizures
  • Loss of consciousness


References: 12. Signs and symptoms of overdose; 13. Ketamine toxicity; 14. PCP

What to do if you think someone has overdosed

Move fast

  • Ambulance. Call one immediately if they are struggling to breathe or are unconscious.

While you wait

  • Check their responsiveness. Shake them gently and shout their name. If they don't respond, the muscle between the shoulder and the neck (trapeze) firmly.
  • Stay with them. If they're awake, keep them calm through reassurance and by encouraging deep breaths.
  • Breathing. If they don't respond to any of the above, they are most likely unconscious → watch their breathing.
  • Airways. If they're unconscious, make sure nothing is obstructing their breathing.
  • Recovery position. If they're unconscious but breathing, flip them on the side so they don't choke if they vomit.
  • CPR. If they're unconscious and not breathing, it's time to start basic life support → 30 chest compressions (to the beat of "Staying alive") then two rescue breaths (make sure to pinch the nose).

Once help has arrived

  • Cooperate with medics. You are guilty of nothing, they simply want to help.
  • What drug and how much. If you know this, it's crucial to tell the medical team so that they can give the correct care and potentially save their life!
  • Hand it over. If you don’t know what the person has been using, consider collecting the pills or powder and give it to the medical team. The more they know the better.

Tips for avoiding an overdose

  • Avoid mixing drugs. This is the cause of many overdoses. For example, drugs like benzodiazepines can have a deadly additive effect when taken with opioids or alcohol. Additionally, taking several different drugs makes it more difficult to keep track of how much of each drug has been taken.
  • Test, test, test. Drug testing kits are readily available for purchase online. In the UK you can go to Reagent Tests. They can be used to determine whether a pill or powder contains any harmful drugs that may lead to an overdose.
  • Get clued up. Research typical doses - these are present on all the drug guides that we have. If it is legal in your country, consider investing in an electronic weighing scale.
  • Be aware of your tolerance. If you use a drug regularly, you will develop a tolerance to it (needing more to achieve the same effect). If you suddenly stop using it for a significant amount of time (even just a couple of weeks), your body will stop being used to it and your normal dose may suddenly become too much for you. Lower your doses accordingly.
  • Avoid strong drugs. The stronger the drug, the more likely the overdose. The recreational dose window becomes very small and it can be easy to go over.
  • Know your source. Consuming any drug bought illegally comes with risks, but does your source seem particularly unsafe or unreliable? It is always wise to take a small test dose of any drug before taking a larger dose. If it doesn’t feel right, get rid of it.
  • Have a buddy. Having friends you trust to help you out if an accident were to happen is crucial. If you must be alone when taking a drug, consider letting a trusted friend know and determine how they can check up on you in advance.
  • Put your health first. Poor nutrition, unhealthy sleep habits, and overall health condition can contribute to increased risk of overdose. Find a doctor that you can be honest with and remember the importance of getting regular check-ups, especially if using substances.

Share on LinkedIn
Share on Reddit
Share on WhatsApp